Alert archive / Kansas / Flash Flood Warnings in 2004
Flash Flood Warning 29, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Jun 12, 2004, 8:05 AM CDT for Linn County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2004, 8:05 AM CDT (13:05 UTC)
- Expired
- Jun 12, 2004, 2:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Linn County, KS
The radar
The Pleasant Hill radar (KEAX), 79 km from the middle of the area, began a volume at 13:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 1.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2061 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 872 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KEAX 121500 RRA FFWEAX KSC107-121900- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING...RETRANSMISSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 805 AM CDT SAT JUN 12 2004 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * FLASH FLOOD WARNING FOR... LINN COUNTY IN EAST CENTRAL KANSAS * UNTIL 200 PM CDT * AT 803 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. * THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BLUE MOUND...CENTERVILLE KS...LA CYGNE...MOUND CITY KS...PARKER... PLEASANTON...PRESCOTT AND TRADING POST. SOME STREAMS AFFECTED INCLUDE LOST CREEK...ELK CREEK...MINE CREEK AND INDIAN CREEK. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PLEASANT HILL. LAT...LON 3836 9464 3805 9463 3805 9506 3837 9505 $$ PC
1 follow-up statement
000 WGUS73 KEAX 121550 FFSEAX KSC107-121845- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1049 AM CDT SAT JUN 12 2004 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR LINN COUNTY HAS BEEN CANCELLED... HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY OR TO THE NATIONAL WEATHER SERVICE IN PLEASANT HILL. LAT...LON 3836 9465 3806 9468 3807 9505 3834 9501 $$ LS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 3:20 AM CDT, 4 hours 45 minutes earlier.
Area forecast discussion, Jun 12, 3:20 AM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 320 AM CDT SAT JUN 12 2004 .DISCUSSION... MAIN FORECAST CONCERN IS WITH THUNDERSTORM POTENTIAL THROUGH THE MONDAY TIMEFRAME. MODELS SUFFERING FEEDBACK PROBLEMS FROM VARIOUS THUNDERSTORM COMPLEXES THEY DEVELOP. NOT OUT OF THE QUESTION THAT SOME OF THESE COMPLEXES MAY DEVELOP...BUT LOCATION IS A BIG QUESTION GIVEN UNCERTAINTY OF WHERE BOUNDARIES WILL SET UP. OVERALL PATTERN AS A SERIES OF WEAK WAVES MOVING THROUGH UPPER TROUGH SET UP ACROSS NORTH CENTRAL PART OF COUNTRY. STORMS CURRENTLY IN AREA ASSOCIATED WITH TAIL END OF SHORT WAVE MOVING ACROSS UPPER MIDWEST. EXPECT THE BOUNDARY AND COLD POOL ASSOCIATED WITH THIS ACTIVITY WILL BE WASHING OUT AS SECONDARY SHORT WAVE THAT WV IMAGERY SHOWS TO BE HEADING OUT OF CENTRAL HIGH PLAINS AT THIS TIME MOVES TOWARD AREA. ETA WANTS TO REDEVELOP THUNDERSTORMS WITH IT...BRINGING THAT RAIN INTO NORTHWEST PART OF FORECAST AREA BY MIDDAY. IF THIS ACTIVITY DEVELOPS...MAY SLOW THE ATMOSPHERES RECOVERY IN FORECAST AREA LATE THIS AFTERNOON...SO WILL HOLD OFF ON ANY LIKELY POPS UNTIL TONIGHT AS YET ANOTHER WEAK SHORTWAVE MOVES OUT OF CENTRAL ROCKIES AND THROUGH UPPER TROUGH. SEVERE WEATHER WILL BE POSSIBLE THIS EVENING IN WESTERN AREAS OF FORECAST REGION AS THE SHORT WAVE HEADS EASTWARD. A BIG CONCERN TONIGHT WILL BE HEAVY RAIN POTENTIAL. BUT WITH NOT A CLEAR PICTURE OF EXACTLY WHERE BOUNDARIES WILL BE SETTING UP...WILL HOLD OFF ON ANY KIND OF FLOOD WATCH AT THIS POINT. BEST ESTIMATE AT THIS TIME...WOULD BE CONCERNED WITH EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI INCLUDING THE KANSAS CITY METRO AREA FOR LATE THIS EVENING AND THE OVERNIGHT HOURS. SUNDAY WEATHER MAY CONTINUE TO BE UNSETTLED AS WEAK SURFACE BOUNDARY HOVERS IN AREA WITH MOISTURE STILL POOLING ALONG AND JUST SOUTH OF IT. WILL LEAVE CHANCE POPS GOING FOR ALL BUT NORTHWEST CORNER THROUGH SUNDAY NIGHT. ON MONDAY...MAY START TO SEE FOCUS FOR STORMS SHIFT FURTHER NORTH...AS WEAK UPPER RIDGE BUILDS IN CENTRAL PLAINS IN RESPONSE TO STRONGER SHORT WAVE STARTING TO DROP INTO NORTHERN ROCKIES. PC && .PREVIOUS DISCUSSION... 1016 PM... MADE AN UPDATE TO THE GOING FORECAST FOR TONIGHT. CURRENTLY CONVECTION HAS FIRED ALONG THE LEADING EDGE OF A COLD FRONT STRETCHING FROM CENTRAL IOWA SOUTHEAST THROUGH THE NORTHWEST CORNER OF MISSOURI INTO EAST KANSAS. THE MOST ACTIVE SECTION OF THIS LINE IS IN CENTRAL IOWA WERE THE BEST UPPER LEVEL DYNAMICS ARE MAKING GOOD USE OF THE 3000+ J/KG OF CAPE. FARTHER SOUTH IN EAST CENTRAL KANSAS...THE STORMS THAT ARE FIRING NEAR TOPEKA ARE ALSO FEEDING ON THE ABUNDANT SURFACE ENERGY...BUT THERE IS LITTLE TO NO UPPER LEVEL SUPPORT. THESE STORMS LOOK TO BE FIRING ON WEAK SURFACE CONVERGENCE BOUNDARIES AND ARE MOVING NORTHEAST...PARALLEL TO THE BOUNDARIES THEY ARE FIRING ON. EXPECTATIONS ARE THAT THESE STORMS WILL DIE OFF AS THE DIURNAL HEATING FADES AWAY. ADDITIONALLY...A VORT MAX LIFTING THROUGH NORTH CENTRAL KANSAS SHOULD BACK THE 850MB WINDS...WHICH WOULD PUSH STORMS OFF THE SURFACE BOUNDARIES. HOWEVER...WITH SO MANY SURFACE OUTFLOW BOUNDARIES DUE TO THIS EVENINGS CONVECTION...AND THE AVAILABLE SURFACE ENERGY...ISOLATED SEVERE WILL CONTINUE TO BE POSSIBLE OVERNIGHT WITH ANY OF THESE STORMS. I HAVE UPPED THE POPS FOR AREAS ALONG AND NORTH OF MISSOURI HIGHWAY 36...AND PUSHED POPS INTO THE HIGH CHANCE CATEGORY FOR FOR NORTHEAST KANSAS AND WEST CENTRAL MISSOURI. CUTTER 355 PM FRI... NOT MUCH HAS CHANGED SINCE 145 PM AFD UPDATE. HAVE TRIMMED SOUTHEAST EDGE OF CHANCE POPS FOR TONIGHT AND ALSO BROUGHT THEM BACK NORTHWEST TO COVER NORTHWEST TIP OF MO FOR EARLY EVENING. DRYLINE/COLD FRONT FROM NORTHEAST KANSAS THROUGH SOUTHWEST OK HAS JUST ABOUT STALLED WHILE FEATURE CONTINUES TO PUSH SLOWLY EASTWARD ACROSS EXTREME EASTERN NEBRASKA. MID LEVEL CAP DOING A GOOD JOB HOLDING BACK CONVECTIVE DEVELOPMENT ALONG BOUNDARY...SO FAR. 700MB TEMPERATURES AT 12C ARE 1-2C WARMER THAN PROGGED YESTERDAY. 18Z META CONTINUES PREVIOUS TREND OF EARLIER RUNS IN COOLING 700MB TEMPERATURES ACROSS NORTHEAST KANSAS AND NORTHWEST MO AROUND 00Z. THIS IS IN RESPONSE TO FALLING HEIGHTS IN ADVANCE OF SHORTWAVE EJECTING NORTHEAST OUT OF THE CENTRAL HIGH PLAINS. LOOKS LIKE A SMALL WINDOW FOR STORMS TO FIRE BETWEEN 22Z-01Z OVER ABOVE REGION. ALTHOUGH THEY SHOULD BECOME SEVERE QUICKLY THEY WILL HAVE LITTLE TO SUSTAIN THEIR SEVERITY AFTER SUNSET. ANY CONVECTION WHICH ENTERS NORTHWEST MO SHOULD WEAKEN AS IT MOVES EAST ACROSS NORTHERN MO THIS EVENING. HAVE OPTED TO KEEP CHANCE POPS GOING FOR LATE THIS EVENING AS FAR SOUTH AS KANSAS CITY AS META SUGGESTS CONVECTION MAY REACH THIS AREA AS IT FALLS APART. SATURDAY AND SUNDAY LOOK QUITE ACTIVE. BOUNDARY FROM ANY EVENING STORMS TONIGHT SHOULD LAY OUT ACROSS NORTHERN MO...MAKING IT NO FURTHER THAN THE MO RIVER. SAME VERY UNSTABLE AIRMASS WILL COVER REGION TOMORROW PLUS THE ADDED BENEFIT OF SLIGHTLY COOLER MID LEVEL TEMPERATURES. THIS WILL BE IN RESPONSE TO A MORE WESTERLY MID/UPPER LEVEL FLOW CARRYING SEVERAL EMBEDDED SHORTWAVES. ETA/GFS/NGM VERY SIMILAR IN DEVELOPING AN MCS/MCC AND CENTERED OVER THE CWA. WITH WEAKER CAP SHOULD SEE START OF CONVECTION BY MID AFTERNOON. BEST ESTIMATE IS FOR NORTHWEST OR WEST CENTRAL MO AS SOUTHERLY LOW LEVEL JET REFORMS OVER EASTERN KS IN THE AFTERNOON. IN ADDITION TO SEVERE THUNDERSTORM POTENTIAL...HIGH PRECIPITABLE WATER VALUES SUGGEST GOOD POTENTIAL FOR VERY HEAVY RAINFALL SATURDAY NIGHT. LOW FLASH FLOOD GUIDANCE VALUES FOR A NUMBER OF COUNTIES MAY WARRANT A FLOOD WATCH IN LATER FORECASTS. MAX TEMPERATURES FOR SATURDAY SIMILAR TO TODAY BUT SUNDAY COULD BE A BUST DEPENDING UPON ANY NOCTURNAL MCS LEAVING BEHIND A LARGE RAIN COOLED AREA PLUS RESIDUAL CLOUD COVER. MJ EARLY PART OF THE EXTENDED PERIOD WILL BE ON THE TAIL-END OF AN ACTIVE WEATHER WEEKEND. LAST IN A SERIES OF SHORTWAVES WILL MOVE FROM THE CENTRAL PLAINS INTO THE GREAT LAKES...DRAGGING ATTENDANT COLD FRONT WITH IT. ETA/GFS/EC ALL INDICATE THREAT OF STORMS WILL LINGER INTO MONDAY NIGHT...WITH MUCH NEEDED BREAK IN STORMS AND HEAVY RAIN EXPECTED IN THE TUESDAY AND WEDNESDAY TIMEFRAME. OPERATIONAL GFS HAS SHOWN LITTLE RUN-TO-RUN CONSISTENCY OVER THE PAST WEEK. GFS ENSEMBLES HAVE BEEN CLUSTERING TOWARD ECMWF SOLUTION...SO WILL USE A BLEND OF GFS ENSEMBLE MEAN AND ECMWF AS BASIS FOR FORECAST BEYOND MONDAY. WEAK UPPER LEVEL RIDGING WILL BUILD OVER CENTRAL/SOUTHERN PLAINS TUESDAY AND WEDNESDAY...WITH COOLER AND DRIER CANADIAN AIRMASS SETTLING OVER OHIO VALLEY. ANOTHER TROUGH BEGINS ADVANCING ACROSS THE WESTERN CONUS THURSDAY...SETTING THE STAGE FOR ANOTHER ROUND OF STORMS LATE IN THE WEEK. HAVE OPTED TO KEEP POPS IN SLIGHT CHANCE CATEGORY FOR TIME PERIOD UNTIL BETTER TIMING OF LONG AND SHORT WAVE FEATURES CAN BE ESTABLISHED. TEMPERATURES WILL BE AT OR SLIGHTLY LESS THAN NORMAL FOR THE EARLY PART OF THE WEEK...THEN WILL REBOUND BY LATE NEXT WEEK. SF 145 PM FRI... HAVE REMOVED ANY MENTION OF CONVECTION FOR THIS AFTERNOON EXCEPT FOR NORTHWEST CORNER OF MO. AIRMASS CAPPED AS ALLUDED TO IN 1000 AM DISCUSSION AND 18Z SGF RAOB SUPPORTS THIS. CAP LOOKING PRETTY STRONG. MAY SEE SOME SPRINKLES OVER FAR SOUTHEAST COUNTIES THIS AFTERNOON FROM SOME WEEPY ACCAS COMING IN FROM SOUTHWEST MO. ALSO LOWERED HIGH TEMPERATURES FOR ALL BUT NORTHWEST 1/4 OF MO DUE TO EXTENSIVE LOW CLOUDINESS. CLOUDS ARE MIXING OUT SLOWLY FROM THE WEST BUT NOT ENOUGH TIME TO REACH EASTERN PORTION OF CWA. HAVING MY DOUBTS CONVECTION WILL REACH MUCH PAST A STJ TO IRK LINE TONIGHT. ONCE SUN SETS THERE WILL BE LITTLE TO DRIVE ANY CONVECTION OVER NORTHERN MO SOUTHEAST UNLESS THERE IS A DECENT COLD POOL GENERATED FROM STORMS. FOR THAT TO OCCUR WOULD NEED TO SEE MORE ORGANIZED STORMS FORM THAN CURRENT THINKING OF SCATTERED ACTIVITY. MJ && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. WFO EAX
Hazardous weather outlook, Jun 12, 5:37 AM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 537 AM CDT SAT JUN 12 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-131030- ...SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS...HAIL AND POSSIBLY ISOLATED TORNADOS ARE EXPECTED LATE THIS AFTERNOON AND INTO TONIGHT ACROSS NORTHWEST AND WEST CENTRAL MISSOURI AND ADJACENT AREAS OF EASTERN KANSAS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL WITH ISOLATED TORNADOS POSSIBLE...ARE EXPECTED IN NORTHWEST AND WEST CENTRAL MISSOURI AND ADJACENT AREAS OF EASTERN KANSAS. AREAS FURTHER EAST MAY ALSO SEE STRONG TO SEVERE THUNDERSTORMS. THE MAIN TIME FRAME FOR THE STRONGEST STORMS WILL BE TONIGHT AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION. HOWEVER...WITH A SURFACE BOUNDARY HOVERING ACROSS NORTHEAST KANSAS AND INTO NORTHERN MISSOURI TODAY...THUNDERSTORMS MAY OCCUR AT ANY TIME DURING THE DAY. HEAVY RAIN WILL BE POSSIBLE WITH THE STORMS AND IF THEY BECOME FOCUSED ALONG THE FRONTAL BOUNDARY TONIGHT...THE HEAVY RAIN MAY LEAD TO FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE FORECAST FOR SUNDAY AND AGAIN ON MONDAY. AT THIS TIME...SEVERE THUNDERSTORMS LOOK POSSIBLE WITH THIS ACTIVITY...ALONG WITH HEAVY RAINFALL...ESPECIALLY DURING THE SUNDAY AFTERNOON AND NIGHTTIME PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION LIKELY WILL BE REQUIRED TONIGHT AND MAY BE NEEDED AGAIN ON SUNDAY AND SUNDAY NIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. PC
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 6:34 AM CDT | Severe Thunderstorm Warning | EAX | Linn | 56 min |
Nearby
Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.